skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Double-soft graviton amplitudes and the extended BMS charge algebra

Abstract

We discuss how scattering amplitudes in 4d Minkowski spacetime which involve multiple soft gravitons realize the algebra of BMS charges on the null boundary. In particular, we show how the commutator of two such charges is realized by the antisymmetrized consecutive soft limit of the double soft amplitude. The commutator is expected to be robust even in the presence of quantum corrections, and the associated Lie algebra has an extension, which breaks the BMS symmetry if the BMS algebra is taken to include the Virasoro algebra of local superrotations. We discuss the implications of this structure for the existence of a 2d CFT dual description for 4d scattering amplitudes.

Authors:
 [1];  [2];  [3]
  1. Univ. of Texas, Austin, TX (United States)
  2. Univ. of California, San Diego, CA (United States)
  3. Manhattan College, New York, NY (United States)
Publication Date:
Research Org.:
Univ. of California, San Diego, CA (United States)
Sponsoring Org.:
USDOE Office of Science (SC); National Science Foundation (NSF)
OSTI Identifier:
1611233
Grant/Contract Number:  
SC0009919; PHY-1620610; PHY-1066293
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2019; Journal Issue: 8; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
71 CLASSICAL AND QUANTUM MECHANICS, GENERAL PHYSICS; physics; classical theories of gravity; gauge symmetry; scattering amplitudes; Space-Time symmetries

Citation Formats

Distler, Jacques, Flauger, Raphael, and Horn, Bart. Double-soft graviton amplitudes and the extended BMS charge algebra. United States: N. p., 2019. Web. https://doi.org/10.1007/jhep08(2019)021.
Distler, Jacques, Flauger, Raphael, & Horn, Bart. Double-soft graviton amplitudes and the extended BMS charge algebra. United States. https://doi.org/10.1007/jhep08(2019)021
Distler, Jacques, Flauger, Raphael, and Horn, Bart. Mon . "Double-soft graviton amplitudes and the extended BMS charge algebra". United States. https://doi.org/10.1007/jhep08(2019)021. https://www.osti.gov/servlets/purl/1611233.
@article{osti_1611233,
title = {Double-soft graviton amplitudes and the extended BMS charge algebra},
author = {Distler, Jacques and Flauger, Raphael and Horn, Bart},
abstractNote = {We discuss how scattering amplitudes in 4d Minkowski spacetime which involve multiple soft gravitons realize the algebra of BMS charges on the null boundary. In particular, we show how the commutator of two such charges is realized by the antisymmetrized consecutive soft limit of the double soft amplitude. The commutator is expected to be robust even in the presence of quantum corrections, and the associated Lie algebra has an extension, which breaks the BMS symmetry if the BMS algebra is taken to include the Virasoro algebra of local superrotations. We discuss the implications of this structure for the existence of a 2d CFT dual description for 4d scattering amplitudes.},
doi = {10.1007/jhep08(2019)021},
journal = {Journal of High Energy Physics (Online)},
number = 8,
volume = 2019,
place = {United States},
year = {2019},
month = {8}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 6 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Current-Commutator Theory of Multiple Pion Production
journal, May 1966


Double soft theorems in gauge and string theories
journal, July 2015

  • Volovich, Anastasia; Wen, Congkao; Zlotnikov, Michael
  • Journal of High Energy Physics, Vol. 2015, Issue 7
  • DOI: 10.1007/JHEP07(2015)095

Asymptotic Symmetries in Gravitational Theory
journal, December 1962


New symmetries for the gravitational S-matrix
journal, April 2015


Double-soft limits of gluons and gravitons
journal, July 2015

  • Klose, Thomas; McLoughlin, Tristan; Nandan, Dhritiman
  • Journal of High Energy Physics, Vol. 2015, Issue 7
  • DOI: 10.1007/JHEP07(2015)135

Supertranslations and Superrotations at the Black Hole Horizon
journal, March 2016


Covariant Conservation Laws in General Relativity
journal, February 1959


Centrally extended BMS4 Lie algebroid
journal, June 2017


2D Kac-Moody symmetry of 4D Yang-Mills theory
journal, October 2016

  • He, Temple; Mitra, Prahar; Strominger, Andrew
  • Journal of High Energy Physics, Vol. 2016, Issue 10
  • DOI: 10.1007/JHEP10(2016)137

On BMS invariance of gravitational scattering
journal, July 2014


Soft theorems from conformal field theory
journal, June 2015


Pion Scattering Lengths
journal, September 1966


Double soft limits of cosmological correlations
journal, March 2015


Superrotations and black hole pair creation
journal, February 2017

  • Strominger, Andrew; Zhiboedov, Alexander
  • Classical and Quantum Gravity, Vol. 34, Issue 6
  • DOI: 10.1088/1361-6382/aa5b5f

BMS supertranslations and Weinberg’s soft graviton theorem
journal, May 2015

  • He, Temple; Lysov, Vyacheslav; Mitra, Prahar
  • Journal of High Energy Physics, Vol. 2015, Issue 5
  • DOI: 10.1007/JHEP05(2015)151

An infinite set of Ward identities for adiabatic modes in cosmology
journal, January 2014

  • Hinterbichler, Kurt; Hui, Lam; Khoury, Justin
  • Journal of Cosmology and Astroparticle Physics, Vol. 2014, Issue 01
  • DOI: 10.1088/1475-7516/2014/01/039

Graviton physics
journal, November 2006

  • Holstein, Barry R.
  • American Journal of Physics, Vol. 74, Issue 11
  • DOI: 10.1119/1.2338547

Soft Hair on Black Holes
journal, June 2016


Exploring the holographic principle in asymptotically flat spacetimes via the BMS group
journal, December 2003


Infrared Photons and Gravitons
journal, October 1965


New symmetries of massless QED
journal, October 2014

  • He, Temple; Mitra, Prahar; Porfyriadis, Achilleas P.
  • Journal of High Energy Physics, Vol. 2014, Issue 10
  • DOI: 10.1007/JHEP10(2014)112

Covariant theory of asymptotic symmetries, conservation laws and central charges
journal, June 2002


A short review on Noether’s theorems, gauge symmetries and boundary terms
journal, August 2016


Soft-Pion theorems for large scale structure
journal, September 2014


The structure of N-2 supergravity in N=1 superfields
journal, January 1985


Holography in asymptotically flat spacetimes and the BMS group
journal, November 2004


Subleading soft photons and large gauge transformations
journal, November 2016


BMS/GCA redux: towards flatspace holography from non-relativistic symmetries
journal, October 2012


Near-horizon BMS symmetries as fluid symmetries
journal, October 2017


Central charges in the canonical realization of asymptotic symmetries: An example from three dimensional gravity
journal, June 1986

  • Brown, J. D.; Henneaux, Marc
  • Communications in Mathematical Physics, Vol. 104, Issue 2
  • DOI: 10.1007/BF01211590

    Works referencing / citing this record:

    Asymptotic renormalization in flat space: symplectic potential and charges of electromagnetism
    journal, October 2019

    • Freidel, Laurent; Hopfmüller, Florian; Riello, Aldo
    • Journal of High Energy Physics, Vol. 2019, Issue 10
    • DOI: 10.1007/jhep10(2019)126